Published online Apr 7, 2018. doi: 10.3748/wjg.v24.i13.1486
Peer-review started: January 20, 2018
First decision: February 3, 2018
Revised: February 7, 2018
Accepted: February 26, 2018
Article in press: February 26, 2018
Published online: April 7, 2018
A middle-aged male patient presented with abdominal pain, jaundice and dark urine.
The only physical sign of this case was a mild abdominal tenderness.
Viral hepatitis, other viruses infection (cytomegalovirus, Epstein-Barr virus), autoimmune liver disease, IgG-4-related cholangitis, and benign recurrent intrahepatic cholestasis.
The liver test results showed total bilirubin 268.7 μmol/L, direct bilirubin 114.4 μmol/L, alanine aminotransferase 155 IU/L, aspartate aminotransferase 71 IU/L, alkaline phosphatase 172 IU/L, and gamma-glutamyl transpeptidase 424 IU/L.
Abdominal computed tomography showed the presence of cholecystolithiasis, with features of cholecystitis and dilation of the common bile duct (CBD) and intrahepatic ducts due to a distal CBD obstruction.
A liver biopsy showed marked bilirubinostasis in zones 3 and 2, canaliculi with no evidence of portal tract inflammation or interphase hepatitis, no lesions or paucity of bile ducts, and no bile infarcts or leaks.
The patient was prescribed phenobarbital, ursodeoxycholic acid, prednisolone and cholestyramine. In addition, with the worsening of cholestasis, bilirubin serum adsorption treatments were performed a total of four times.
Prolonged cholestasis is a very rare complication of endoscopic retrograde cholangiopancreatography (ERCP), and few cases of this complication are reported in the English literature. The exact mechanism of this complication, however, remains unknown. No cases of post enhanced magnetic resonance cholangiopancreatography (MRCP)-related jaundice have been reported.
ERCP: Endoscopic retrograde cholangiopancreatography, which can be used for the diagnosis of cholelithiasis.
Our patient’s case illustrates a rare drug-induced liver injury due to contrast agents, which presented as prolonged cholestasis following “successful” therapeutic ERCP for an obstructing distal CBD stone and an enhanced-MRCP that excluded residual stones. Clinicians must be aware that ERCP and MRCP with the contrast agents iopromide and gadoterate meglumine may have the possibility of inducing prolonged hyperbilirubinemia.